Parkinson’s disease, tremor

What are the differences between diagnoses of Parkinson’s disease, parkinsonian syndrome, Parkinsonism, extrapyramidal syndrome?

Parkinsonism (or Parkinsonian syndrome) is an umbrella term that covers several conditions, including Parkinson’s disease and other conditions with similar symptoms. Usually, the most noticeable are tremor, slow movement, stiffness of the arms and legs, and problems with walking.  Parkinsonism can be classified into:

  • Parkinson’s disease, also called primary parkinsonism, paralysis agitans, or idiopathic parkinsonism.
  • Secondary Parkinsonism, which may becaused by different health problems, including cerebrovascular disorders, undesirable side effects of some medicines, and some neurodegenerative brain diseases.

The diagnosis of the extrapyramidal syndrome is less commonly used today. It covers various diseases of the so-called extrapyramidal system, including Parkinsonism.

In each case of Parkinsonism, a neurologist should make a precise diagnosis and recommend therapy.

What can cause a tremor in hands?

Hand tremor (shaking in hands) can sometimes occur in healthy people, e.g. in stress conditions, after very intense physical activity, or if someone is particularly sensitive to caffeine. In such conditions, it can be said that it is an increased physiological tremor.

Non-physiological tremor can occur in a number of diseases or disorders of the nervous system. In terms of frequency, the most common is the so-called essential tremor. It occurs in about 2-3% of people in the general population, and in about 60% of cases, it also occurs in another family member. The main feature of this form of tremor is that it occurs or intensifies with targeted hand movements or when maintaining arms in an anti-gravity position (hands extended forward). It should be noted that the appearance of this type of tremor is not a beginning of Parkinson’s disease.

Unlike essential tremor, Parkinson’s tremor is most pronounced at rest and usually occurs initially in only one hand.

Drug-induced tremor may occur as a side effect of some medications. These may be, for example, some drugs prescribed for mental illnesses, heart disease, asthma, or epilepsy. If the cause of the tremor is not clear, one should always examine whether the person is taking any drugs that can cause or enhance tremor.

In some cases it is not easy to make a correct diagnosis and therefore consultation with a neurologist is usually required.

Can Parkinsonism occur as a side effect of some medications?

Parkinsonism can occur as an undesired effect of taking some medications.  These are primarily related to some medicines used in psychiatric disorders, especially older generation antipsychotics. However, taking some other medicines over a longer period of time can lead to the development or worsening of parkinsonism,  e.g. metoclopramide or cinnarizine. Elderly people are particularly sensitive to these drug side effects. In all cases of parkinsonism, it should be considered whether the symptoms might be induced or exacerbated by medication.